What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 22, 4:20 PM EST, 1 hour 31 minutes earlier. Its key messages:
- * Strong/severe storms possible region wide this afternoon with damaging winds, hail, and very heavy rainfall being the main threats. * Stormy pattern with a risk for localized flooding Thursday through Tuesday with strong/severe storms possible Sunday.
Area forecast discussion, May 22, 4:20 PM EST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
520 PM EDT Wed May 22 2024
...Updated Mesoscale Discussion...
.KEY MESSAGES...
* Strong/severe storms possible region wide this afternoon with
damaging winds, hail, and very heavy rainfall being the main
threats.
* Stormy pattern with a risk for localized flooding Thursday
through Tuesday with strong/severe storms possible Sunday.
&&
.MESOSCALE...
Issued at 519 PM EDT Wed May 22 2024
Widespread showers and thunderstorms are ongoing across southern KY
at this hour. Overall, have seen some fairly widespread rainfall
amounts between 1 and 2 inches, with locally higher amounts
approaching 3 inches in spots. Given that there is a bit of a
training aspect to the showers and storms, and more development
currently upstream, localized flooding is a concern going into the
evening hours. Will continue to monitor through late
afternoon/evening.
Also monitoring the threat for strong to severe storms over the next
several hours as a secondary area of storms are trying to form along
the frontal boundary currently draped across western KY up through
the Ohio River Valley. So far, these storms have struggled despite
good mid level lapse rates (~ -7C/Km), moderate instability (ML
CAPE values 2000-2500 J/KG), and sufficient deep layer shear
(~40 knots or so), and good surface convergence along the front.
A couple of factors could be limiting their development at the
moment. 1.) Current AMDAR soundings do show a notable capping
inversion around 750-800mb. In addition, the PWAT axis really
drops off with poleward extent, so less moisture may also be
playing a role.
Will have to watch the northern half our CWA over the next few
hours, because if storms are able to get established, then they
would likely have a higher damaging wind threat (DCAPE values around
1000 J/KG). Overall the drier lower levels combined with the
moderate instability would support some enhance microburst potential
with any stronger storm. Confidence is low in how much development
northward we will see, including SPC also being low confidence. A
conference call was recently held to discuss Watch potential, but
ultimately the worked over airmass over southern KY and lower
confidence northward were limiting factors for a Watch at this time.
&&
.SHORT TERM /THROUGH THURSDAY/...
Issued at 341 PM EDT Wed May 22 2024
Forecast is still on track to see scattered clusters of strong to
severe thunderstorms this afternoon into the evening hour. Sfc cold
front remains oriented northeast to southwest stretching from around
Ft. Wayne, IN, to around Bloomington, IN curving towards Vincennes,
IN and along the borders of far western KY and southern IL. Current
afternoon mesoanalysis shows Td mainly in the upper 60s to even a
few low 70s southern IN and most of KY. SBCAPE ranging from 1500-
3000 J/kg, with the lowest values mostly to the east/southeast where
shower/storm activity has been persistent most of the afternoon.
Visible satellite imagery shows partly to mostly clear skies along
the Ohio River into southern IN with mostly cloudy conditions across
our southern counties. Area WSR-88D continues to show a linear
cluster of showers/storms along a prefrontal boundary stretching
from the Bluegrass then southward along the KY/TN border. This
convection stretches back into far western TN. SPC continues to keep
all of central KY in a slight risk for severe storms with gusty
damaging winds being the main threat as DCAPE values along and ahead
of the sfc boundary across southern IN and along the OH River range
from 1100-800 J/Kg. Large hail can't be ruled out given the ample
amount of instability especially seen in the hail growth zone on
model soundings for later this afternoon and evening. While the
tornado threat is relatively low, shear still looks to be between 30-
40kts. Hi-res CAMS like to lift the cluster of convection currently
over far western TN northeastward into our southern CWA later this
afternoon and evening. Feel the main focus and highest probability
of strong to severe storms will be across our southern CWA along the
KY/TN border but any outflow associated with these storms working
into the higher instability to the north and interacting with the
slow approaching sfc boundary would likely initiate additional
convection north of the Parkways towards the Ohio River with the
potential for some supercells and even linear development later this
evening. While activity continues to along the KY/TN border, our
best chance remains between 5pm EDT this evening to around 10pm EDT
with the bulk of the activity pushing out between 11pm/Midnight EDT.
While focus is on severe potential the other impact will be the
potential for heavy rain and localized flooding. PWAT axis on
mesoanalysis stretching from Memphis TN where we have a bullseye of
2.00" into the Bluegrass where we have 1.60" is where we are seeing
the main focus of activity so far this afternoon. Any storms will
produce very heavy rainfall and if storms train over an area
localized flash flooding is a possibility. The one positive here is
that the dry weather the last couple of day has allowed current 1hr
FFG to range from around 1.75" at the lowest to as high as 3.00"
over our CWA.
Once activity pushes off and out of the area overnight we will be in
a bit of a lull but a second shortwave pulse will work across the
Ohio Valley overnight into tomorrow morning. This could produce
another cluster of showers and storms working from the Bootheel of
MO through KY and southern IN during the morning hours. Sfc
boundary looks to stall out over the Ohio River for tomorrow with
more scattered showers/storms possible especially during the
afternoon. It's possible we could see a lull in the activity briefly
during late morning into early afternoon. The threat of severe
appears to be lower but remains as SPC has the southern half of our
CWA in a marginal risk (1 out of 5) for the potential for strong to
severe storms.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
Issued at 400 PM EDT Wed May 22 2024
Looking into the long-term, temperatures this coming week will be
fairly seasonal with highs on Friday up to 5 degrees or so above
normal. These slightly warmer than normal temperatures from a mix of
sunshine and warm air advection will be replaced by slightly cooler
than normal temperatures on Tuesday and Wednesday. This will be
possible as a cold front on Monday moves through the Lower Ohio
Valley which will help stop warm air advection and will begin
dropping dew points into the 50s from the 60s. Precipitable water
values will also drop to around an inch or below. Surface high
pressure, centered to the west, should help to produce mostly sunny
skies with high temperatures 5 degrees or so below normal.
But before this cold front pushes through and clears the area, a
series of warm and cold front moving over and around southern
Indiana and central Kentucky will provide chances for showers and
thunderstorms on Friday and Saturday. During most of this time,
precipitable water values will vary between 1.3-1.6". Just ahead of
a front, these values could reach up to 2". Model soundings and
hodographs look like your typical summer day. They have plenty of
instability but lack shear. This will limit the type of expected
severe weather. We could see heavy rain in isolated areas which
could cause some limited flooding issues and gusty winds.
Sunday is worth keeping an eye on. It's still a ways out, so the
details will come into better focus, but the region will be under
the exit region of an upper jet streak with backing winds towards
the surface. This will produce deep layer shear for the
continued continuedinstability which will help severe weather
to become more organized. Hodographs currently look favorable
for tornadoes, so all severe weather types are on the table.
&&
.AVIATION /12Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1259 PM EDT Wed May 22 2024
Active weather expected in the near term with multiple rounds of
showers and storms likely to impact most TAF sites today. Most
shower and storm activity is south of a line from Madison County
(KY) to Simpson County (KY) and is gradually pushing east.
Additional showers and storms will develop to the west and southwest
later today and move into the region. Some of this activity will
likely clip TAF sites and result in briefly reduced cigs/vis.
We should see a lull in activity overnight, but more showers and
storms could develop toward dawn tomorrow and overspread much of the
region.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.
&&
MESOSCALE...BJS
SHORT TERM...BTN
LONG TERM...KDW
AVIATION...DMHazardous weather outlook, May 22, 3:05 PM EST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
405 PM EDT Wed May 22 2024
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-232015-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
405 PM EDT Wed May 22 2024 /305 PM CDT Wed May 22 2024/
This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.
.DAY ONE...Tonight.
Scattered clusters of thunderstorms will continue to develop across
the region through the rest of the afternoon and into the evening
hours. Some of the storms may be strong to severe with damaging
winds, very heavy rainfall and hail being the main threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Periods of showers and thunderstorms are expected Thursday through
Tuesday. The main threats would be frequent lightning, gusty winds,
and heavy rainfall with this activity. There is a fairly strong
signal that severe storms will be possible Sunday afternoon and
evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GENERAL STORM MOTION OF THE DAY:
Storms will generally move from west to east between 25-35 mph
Any users of this storm motion must be aware that thunderstorm activity
can be erratic and constantly evolving. Please use this with caution
and be prepared for changing conditions.
&&
More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.
BTN/KDW
In the hours before
Special weather statement, May 22, 5:14 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Louisville KY
614 PM EDT Wed May 22 2024
INZ084-089-090-KYZ025-222245-
Crawford IN-Perry IN-Harrison IN-Meade KY-
614 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARRISON...
SOUTHEASTERN CRAWFORD...NORTHEASTERN PERRY AND NORTHWESTERN MEADE
COUNTIES THROUGH 645 PM EDT/545 PM CDT/...
At 614 PM EDT/514 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles southwest of Carefree Town, moving east at 30
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carefree Town, Mount Pleasant, Leavenworth, Alton, Roberta, Oriole,
Moberly, Fredonia, Beechwood, and White Cloud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3808 8653 3818 8659 3835 8622 3818 8612
TIME...MOT...LOC 2214Z 249DEG 30KT 3816 8648
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WebbSpecial weather statement, May 22, 5:21 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Louisville KY
521 PM CDT Wed May 22 2024
KYZ027-062-063-222245-
Hart KY-Grayson KY-Edmonson KY-
521 PM CDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HART...SOUTHEASTERN
GRAYSON AND NORTHERN EDMONSON COUNTIES THROUGH 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Brownsville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rock Creek, Black Gold, Cub Run, Broad Ford, Peonia, Sadler, Sunfish,
Huff, Asphalt, and Priceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3734 8645 3749 8606 3748 8605 3746 8607
3742 8602 3729 8591 3718 8636
TIME...MOT...LOC 2221Z 247DEG 29KT 3729 8632
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WebbSpecial weather statement, May 22, 5:22 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Louisville KY
522 PM CDT Wed May 22 2024
KYZ075>078-081-082-222245-
Russell KY-Metcalfe KY-Monroe KY-Cumberland KY-Adair KY-Clinton KY-
522 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT CLINTON...SOUTHEASTERN MONROE...
SOUTHWESTERN RUSSELL...CUMBERLAND...SOUTH CENTRAL ADAIR AND
SOUTHEASTERN METCALFE COUNTIES THROUGH 545 PM CDT...
At 521 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Burkesville to near
Livingston. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Jamestown, Burkesville, Leslie, Littrell, Desda, Cartwright,
Snow, Cundiff, and Savage.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3695 8549 3699 8495 3692 8496 3686 8506
3683 8506 3681 8503 3677 8501 3669 8502
3668 8501 3667 8501 3666 8500 3663 8500
3662 8498 3663 8527 3661 8548
TIME...MOT...LOC 2221Z 272DEG 43KT 3688 8541 3637 8540
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJSSpecial weather statement, May 22, 5:24 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
624 PM EDT Wed May 22 2024
KYZ066-067-077-078-222300-
Russell KY-Lincoln KY-Casey KY-Adair KY-
624 PM EDT Wed May 22 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LINCOLN...NORTH
CENTRAL RUSSELL...CASEY AND NORTHEASTERN ADAIR COUNTIES THROUGH 700
PM EDT/600 PM CDT/...
At 624 PM EDT/524 PM CDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Liberty, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Liberty, Lawhorn Hill, Teddy, Gilpin, Walltown, Lanhamtown, Cantown,
Evans Ford, Atterson, and New Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3711 8516 3726 8524 3727 8519 3731 8519
3748 8478 3727 8467 3720 8477
TIME...MOT...LOC 2224Z 247DEG 30KT 3723 8512
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WebbSpecial weather statement, May 22, 5:43 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Louisville KY
543 PM CDT Wed May 22 2024
KYZ077-078-082-222300-
Russell KY-Adair KY-Clinton KY-
543 PM CDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT EASTERN CLINTON...RUSSELL AND
SOUTHEASTERN ADAIR COUNTIES THROUGH 600 PM CDT...
At 543 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jamestown to near Cabell to near Albany to
near Byrdstown. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albany, Jamestown, Russell Springs, Cartwright, Snow, Savage, Karlus,
Russell County Airport, Crocus, and Ono.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3663 8520 3677 8513 3700 8525 3705 8491
3701 8487 3700 8484 3695 8491 3696 8493
3696 8495 3692 8496 3686 8506 3683 8506
3681 8503 3677 8501 3670 8502 3666 8500
3663 8500 3662 8498 3663 8509
TIME...MOT...LOC 2243Z 249DEG 61KT 3696 8516 3679 8508 3673 8510 3660
8518
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BJSSpecial weather statement, May 22, 5:45 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
645 PM EDT Wed May 22 2024
INZ077>079-092-222315-
Washington IN-Jefferson IN-Clark IN-Scott IN-
645 PM EDT Wed May 22 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JEFFERSON...
NORTHWESTERN CLARK...SCOTT AND SOUTHEASTERN WASHINGTON COUNTIES
THROUGH 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Scottsburg to 12 miles
south of Salem. Movement was east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Scottsburg, Vienna, Lexington, Blue River, New Pekin, Smyrna, Borden,
Kent, Fredericksburg, and Wakefield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3888 8534 3843 8590 3842 8619 3842 8623
3879 8572
TIME...MOT...LOC 2245Z 251DEG 26KT 3877 8565 3843 8614
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Webb